Review of three Type 2 drugs
SGLT2: canagliflozin (Invokana), dapagliflozin (Farxiga), and empagliflozin (Jardiance)
The European Medicines Agency (EMA) has started a review of canagliflozin, dapagliflozin and empagliflozin, which are diabetes medicines known as SGLT2 inhibitors. This was requested by the European Commission following several reports of diabetic ketoacidosis in patients on SGLT2 inhibitor treatment for Type 2 diabetes. EMA will now review all available data on the risk of diabetic ketoacidosis (DKA) with SGLT2 inhibitors and consider whether any changes are needed in the way these medicines are used in the EU.
The announcement says, “Patients who have any concerns about their diabetes medicines should consult their doctor or pharmacist. It is important that patients with diabetes continue to take their prescribed treatment and do not stop treatment without first discussing with a healthcare professional”.
A similar review is being carried out by the FDA in the US. They are warning health professionals to evaluate for the presence of acidosis, including ketoacidosis, in patients experiencing these signs or symptoms and to discontinue SGLT2 inhibitors if acidosis is confirmed, and take appropriate measures to correct the acidosis and monitor sugar levels. The signs and symptoms listed included difficulty breathing, nausea, vomiting, abdominal pain, confusion, and unusual fatigue or sleepiness.
The FDA searched their database of adverse event complaints about these drugs and from March 2013 to June 2014 there were 20 cases of DKA reported, most of them with Type 2 diabetes as the indication. Hospitalisation was required in all of the cases, and the median time to onset was 2 weeks after starting the drug. The FDA said that the cases they analysed were atypical because glucose levels were only mildly elevated at less than 200 mg/dL (11mmol/l in the UK) in some reports.